Michelle1066

Q:

I am a lung transplant patient. Due to the drugs I now have to take, my blood sugar has risen so that instead of taking oral medication, I am now on Novolog three times daily. Is there a good possibility that once once some of the medication dosages are reduced, I will be able to go back to oral medications? I am a type 2 diabetic and prior to my transplant my A1C was 6.0

Dr. William Sullivan

A:

Yes, several of the medications used to prevent rejection after transplantation can increase blood glucose levels. Prednisone (or other similar medications) can cause a significant elevation of blood glucose levels. The effect of prednisone on blood glucose levels is dose-related so higher dosages can have a greater effect than low dosages. As the dosage of prednisone is lowered, often blood glucose levels will improve. Also, the effect of prednisone on blood glucose levels occurs primarily in the late morning and afternoon, and will improve overnight as the prednisone effect wears off. The other medications used in preventing rejection such as cyclosporine or tacrolimus can also have a tendency to elevate blood glucose levels. You should discuss with your healthcare provider your specific rejection medications and their effects on your blood glucose levels.